We report on a 5-year-old child who survived an intracerebral crisis, following ketoacidosis-revealing diabetes (DKA), with visual impairment due to a vascular occipital lesion. Two and 4 months after the initial episode, a unique hypothalamopituitary disorder consisting in GH, ACTH, TSH deficiencies and central precocious puberty, was detected. Cranial magnetic resonance images showed no visible lesion in the hypothalamopituitary region. The most likely hypothesis is the ischemia of hypothalamopituitary and occipital regions following possible cerebral edema after hyperhydration. She survived with low visual acuteness and received a combined replacement therapy for the neuroendocrinological deficiencies. This case emphasizes that the rehydration at the initial period of DKA is critical, especially when risk factors for cerebral edema are present (young age, marked hyponatremia). The neuroendocrinological consequences of acute cerebral edema are rare, but physicians must be attentive in survivors of these accidents.

This content is only available via PDF.
Copyright / Drug Dosage / Disclaimer
Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.
You do not currently have access to this content.